So here’s some background to my question: I’ve been type 1.5 for about 3 years, and am apparently suffering from an extended honeymoon period. I take tiny amounts of insulin (0.125u/h by pump, and a ISF of 100, I:C is 1:20) Its difficult for me to manage well on insulin due to such small amounts. But here’s the real problem… during the day, I experience relatively small drops in bg (i.e. 150 to 100, or something similar). And until now, I have not thought that I should correct them. Usually these occur in mildly stressful situations, sometimes extremely stressful ones will cause bigger drops. Mostly these are caused by normal things such as being put on the spot to do something quickly - a normal request at work. However, my strategy so far has been to not correct anything as long as I am ‘in range’ - but it makes my coworkers and husband think that I am ignoring lows or just not very well controlled. My sensor dosen’t really help much for these, as I feel them before I see them and are linked to mild anxiety, and make me look like a basket case! Does anyone have some useful tactics for dealing with this? My best idea so far has been just to carry skittles around with me and eat them if I get into a situation like I’ve described. I haven’t in the past because I’ve been trying to maintain decent control, but if I can’t stop my hands from shaking - life is difficult to manage. But then, small amounts of insulin and my body reacting accordingly to ‘relatively’ mild changes seem magnified me… i.e moodswings if my bg is >200, but I also feel low if I’m under 120. How do you deal with such a small margin for error? Does anyone else experience this, or is it just because I’m so new to this? Any help would be appreciated.
For me, 100 is not a low, it’s my target. I had really high BSs when I was dx, and my body got used to them. When I finally brought it down I did feel weird, but that went away pretty fast. What is your target BS? If it’s around 150, IMO you should consider lowering it slowly to something more ‘normal’.
Keep asking good questions
Hello! Welcome to my world! I am incredibly sensitive to insulin as well. My CDE has a difficult time fixing me every time I have issues and I think I driver her nuts.
answer to your question? It seems like your body is just trying to get used to having a normal blood sugar. I go through that with the changing season, feeling low (really low) correcting needlessly and paying for it later. My trainer taught me NEVER to treat a low until I know for sure it’s low. I:E my reading is 80 an hour after eating, or my magic number 68. I can sometimes feel it if I am dropping quickly, but I try not to overreact. I suffer from anxiety as well and sometimes my BS is actually dropping and sometimes it’s not. Test, Test, Test!
I would not treat for a low until I am below 80, but for us it is hard to get used to being within a normal range even though the natural fluctuations may have you back up to 100 or 120 within an hour. Just remember, people think they know whats best for us just because they have read a book or gone on WebMD, but they have no idea the way it changes your life and affects us day to day. I think they might be adding to your anxiety, my co-workers do the same and I have grown to understand it’s because they don’t know and are just trying to be supportive and care.
I suspect that the “lows” you are describing in those situations are more to do with anxiety rather than actual lows.
It is never good to leave a hypo “unattended” - you might be dropping fast which is why you feel them if that is what is really going on. Once it is dropping then it will continue to drop, and the lower you go the faster it will drop. I have never heard of such low insulin doses but that is not to say that you and your doctor are wrong. I do not measure the way you do, but for example if I have been 15 mmols and I drop quite fast to 10 mmols I can feel hypo, test and realise that I am actually not.
You might be overly sensitive to the insulins that you are on and you might need to ask your doctor for a different sort that suits you better.
If you have been high for a period then anything different does feel low, though it is not.
I would take glucose tablets with you rather than skittles as they are measured amounts of glucose, highly concentrated. Read the label and find out how many you need to take at what level of bg.
I have a cgm, and can see un hindsight that I’ve dropped. And it is difficult to tell the difference @ the time. It’s kind of a which came first riddle. But I forgot to mention that I’m not convinced its anxiety most of the time as this almost always happens first thing in the morning, too.
U r too smart… that’s the same answer my endo gave me, lol. He’s adjusting me w/ that goal in mind.
Don’t feel you need to correct a 100. 100 is a great reading! I’d be thrilled to be 100 all day.
Lows are under 72. If you feel low at 120, it might be that you were used to higher blood sugars. Your body is now adjusting to more normal blood sugars. It is lower in comparison to what you might have been used to. But it is not low in absolute terms. It is an adjustment for the better!